Hail, Giles
- When
- May 8, 6:25 PM EST
- Where
- Giles County, Pembroke
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.320, -80.650
A strong storm system across the Ohio Valley during the afternoon of Thursday, May 8th, pushed east toward the mountains Thursday evening. A boundary was trailing from the low across southern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong storm system across the Ohio Valley during the afternoon of Thursday, May 8th, pushed east toward the mountains Thursday evening. A boundary was trailing from the low across southern Virginia. This put the region in a high shear environment, meaning, winds at the surface were blowing from the southeast, while a few thousand feet above the surface, the winds were blowing out of the southwest at 40 to 50 mph. Supercells formed in the foothills and piedmont of Virginia, ahead of a strong but broken line of thunderstorms that formed just west of the mountains and became more organized by the time it reached the Blue Ridge. These severe thunderstorms brought EF-1 tornadoes, damaging winds, large hail and flash flooding to portions of Southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 2:47 PM EST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT THU MAY 8 2008 .SYNOPSIS... A COLD FRONT ARRIVES AS AN AREA OF LOW PRESSUE MOVES ALONG THE MASON DIXON LINE TONIGHT. A STRONGER AREA OF LOW PRESSURE WILL TAKE A SIMILAR TRACK ON SUNDAY. A TROUGH DEVELOPING IN THE EASTERN UNITED STATES WILL PROVIDE MORE OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... STRONG UPPER LOW MOVING ACROSS KY IS FCST TO BECOME AN OPEN WAVE AS IT LIFTS NORTHEASTWARD INTO THE CENTRAL APPALACHIANS TONIGHT. AHEAD OF THIS SYSTEM THE AIRMASS IS PRETTY MOIST...PWATS FCST TO PEAK BETWEEN 1.5 TO 1.7 EARLY TONIGHT...AND SURFACE DEWPOINTS IN THE LOWER 60S. DEEP CONVECTION IS EXPECTED TO DEVELOP WITHIN THIS MOISTURE RICH ENVIRONMENT...PRECIPITATION BECOMING WIDESPREAD THIS EVENING. POTENTIAL FOR SEVERE DEEP CONVECTION DEPENDS ON HOW MUCH SUN WE GET LATE THIS AFTERNOON. DENSE CLOUD COVER PREVAILED INTO THE EARLY AFTN...BUT HAS BEEN THINNING WITH TIME. AS TEMPS INCREASE THIS WILL RESULT IN INCREASING INSTABILITY NEEDED TO FUEL THE DEVELOPMENT OF STRONGER STORMS. CAPES ARE FCST TO PEAK AT AROUND 1500 J/KG THIS EVENING. SHEAR IS ABUNDANT...SRH FCSTS NEAR 200 M2/S2 FOR THIS EVENING. THE NET RESULT SHOULD BE THE FORMATION OF DEEP CONVECTION WITH POTENTIAL FOR SEVERE THUNDERSTORM CELLS...SOME OF WHICH MAY HAVE SUPERCELL STRUCTURES. MAIN TIME FRAME TO WATCH FOR SEVERE DEEP CONVECTION WILL BE FROM 21 TO 06 UTC. WITH THE HIGH PWATS...WILL ALSO NEED TO CLOSELY MONITOR FOR HEAVY RAINFALL...ESPECIALLY IF THUNDERSTORM LINE SEGMENTS BEGIN TO TRAIN. ATTM...WIND FLOW LOOKS PROGRESSIVE ENOUGH TO KEEP THE STORMS MOVING...BUT IT TRAINING DOES DEVELOP...RAIN AMOUNTS WILL STACK UP QUICKLY. GREATEST THREAT FOR HEAVY RAINFALL LOOKS TO BE BETWEEN 00 TO 06Z...WITH FOCUS ON THE BLUE RIDGE AND POINTS EAST. A PWAT OF 1.6 INCHES IS 170% OF NORMAL. FORTUNATELY FFG IS HIGH NOW. LOOKS LIKE IT WILL TAKE 2.5 TO 3.5 INCHES TO CAUSE FLASH FLOODING...SO DO NOT THINK THERE IS A NEED FOR A FLASH FLOOD WATCH ATTM. HAVE STAYED CLOSE TO THE FASTER GFS WITH THE MOVEMENT OF THE SFC LOW...SO TAPER OFF PRECIP PRETTY QUICKLY DURING THE DAY FRIDAY. WITH THE LOW PULLING OUT TO THE NORTHEAST FRIDAY AFTERNOON THERE WILL BE SOME CLEARING. NOT MUCH COLD ADVECTION FRIDAY BEHIND THIS SYSTEM...SO TEMPS SHOULD REMAIN MILD. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... QUICK SHOT OF SHWS ALONG REMNANT BOUNDARY FROM FRIDAYS LOW PRESSURE AGREED UPON BY NAM/GFS/SREF SO INC POPS MAINLY IN THE HIGH TERRITORY...ALTHOUGH SOME SHOWERS SHOULD SURVIVE EAST OF THE BLUE RIDGE INTO SATURDAY MORNING. ANOTHER CHC OF STRONG STORMS ON SUNDAY...WITH H3 JET STREAK TAKING AIM ON THE PIEDMONT...AND AREA OF LOW PRESSURE PASSING THROUGH THE OHIO VALLEY. WEDGE WILL BE REMAINING FOR PART OF THE DAY IN THE EAST...WHICH SHOULD ALLOW FOR POTENT LLVL SHEAR AS OCCLUSION/WARM FRONT APPROACHES FROM THE SOUTH AND WEST. CONSIDERING THE POTENTIAL FOR HVY RAINS LEADING UP TO THIS EVENT...WATER PROBLEMS MAY DEVELOP WITH THE GROUND SATURATED. && .LONG TERM /MONDAY THROUGH THURSDAY/... ACTIVE PATTERN TAKING SHAPE DURING THE LONG TERM...WITH RIDGE IN THE WEST AND TROUGH IN THE EAST. SHRTWVS EJECTING FROM ALEUTIAN LOW WILL BE DIRECTED INTO THE MIDWEST...ONLY AMPLIFYING THE EASTERN TROUGH FURTHER BY THURSDAY/FRIDAY. BASICALLY FOLLOWED THE ECMWF...ALTHOUGH THE GFS IS IN GOOD AGREEMENT THIS FAR OUT. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... STAGE IS SET FOR DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MID/UPPER LEVEL CLOUDS WILL BRIEFLY THIN THIS AFTERNOON ALLOWING FOR SURFACE HEATING AND BUILDUPS FOR THE LATE AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD AFTER 21 UTC WITH POTENTIAL FOR HEAVY RAINFALL AND IFR CONDITIONS. GRADIENT WINDS AHEAD OF AN APPROACHING FRONT WILL BE OUT OF THE SOUTHWEST...BUT ANTICIPATED ERRATIC WINDS WITH POTENTIAL FOR STRONG GUSTS IN THE VCNTY OF TSTMS. FOR TONIGHT THE ORGANIZED AREA OF DEEP CONVECTION WILL MOVE FROM WEST TO EAST ACROSS THE SERVICE AREA...WIDEPREAD IFR/MVFR CONDITIONS ANTICIPATED. THE LOW LEVEL MOISTURE WILL LIKELY LINGER INTO EARLY FRIDAY WITH LOW CIGS ANTICIPATED. CIGS AND VSBYS SHOULD GRADUALLY IMPROVE BETWEEN DAYBREAK AND NOON FRIDAY AS WESTERLY WINDS BEHIND THE FRONT BEGIN THE DRYING PROCESS. A WARM FRONT WILL MOVE BACK NORTHWARD THROUGH THE AREA SATURDAY. THIS WILL LIKELY BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. FINALLY... ANOTHER STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION LATE SUNDAY. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...ALONG WITH POSSIBLE MVFR/IFR CONDITIONS. WINDS MAY BE STRONG AND GUSTY BEHIND THIS LOW PRESSURE LATE SUNDAY NIGHT AND MONDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...PM SHORT TERM...KM LONG TERM...KM AVIATION...PM
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG VA 1137 AM EDT THU MAY 8 2008 VAZ007-010-011-018>020-WVZ042>045-091545- TAZEWELL-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 1137 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO TONIGHT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THESE STORMS TO BE SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL PERSIST THROUGH THE DAY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING. SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. NCZ001>006-018>020-VAZ009-012>017-022>024-032>035-043>047-058-059- 091545- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1137 AM EDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING IN THE MOUNTAINS OF NORTH CAROLINA...AND MOVE NORTHEASTWARD INTO THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA...AND SOUTHWEST VIRGINIA. CONDITIONS WILL BE FAVORABLE FOR SOME OF THESE STORMS TO BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT...BUT THERE IS ALSO THE POTENTIAL FOR A FEW OF THESE STORMS TO PRODUCE TORNADOES. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS ALSO EXPECTED. THE STORMS THAT DEVELOP ARE EXPECTED TO BE HEAVY RAIN PRODUCERS. WIDESPREAD RAINFALL OF ONE TO ONE AND A HALF INCHES IS EXPECTED...WITH LOCALLY HEAVIER AMOUNTS OF 2 INCHES OR MORE POSSIBLE. FLASH FLOOD GUIDANCE INDICATES IT WILL TAKE RAINFALL OF CLOSE TO THREE INCHES TO PRODUCE MORE THAN MINOR FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE WEATHER IS POSSIBLE SUNDAY AFTERNOON. THUNDERSTORMS...WITH DAMAGING WINDS AND HAIL...ARE POSSIBLE ALONG A STRONG COLD FRONT THAT WILL CROSS THE MID ATLANTIC REGION SUNDAY AFTERNOON AND EVENING. BEHIND THE FRONT...STRONG GUSTY NORTHWEST WINDS WILL PERSIST THROUGH THE DAY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY BE NEEDED AGAIN SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 605 PM EDT THU MAY 8 2008 VAZ007-010-011-WVZ042-082300- BLAND VA-TAZEWELL VA-GILES VA-MERCER WV- 605 PM EDT THU MAY 8 2008 AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES EAST OF BURKES GARDEN...OR ABOUT OVER SUITER...MOVING NORTHEAST AT 28 MPH. THE THUNDERSTORM WILL BE NEAR...BASTIAN AND BLAND AT 610 PM EDT...HICKSVILLE AND CLEAR FORK AT 615 PM EDT...BLUEFIELD AT 620 PM EDT...ROCKY GAP...KIMBERLING AT 625 PM EDT...CERES AT 630 PM EDT...PRINCETON...KEGLEY AT 640 PM EDT. EXPECT WINDS UP TO 40 MPH WITH THIS STORM ALONG WITH RAINFALL AMOUNTS OF ONE INCH PER HOUR WHICH MAY CAUSE PONDING OF WATER ON ROADS. CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AS WELL. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 637 PM EDT THU MAY 8 2008 NCZ001-002-VAZ009>016-018>020-023-WVZ044-045-082330- ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WYTHE VA-PULASKI VA-BLAND VA-GILES VA-CRAIG VA-BOTETOURT VA-BATH VA-MONROE WV-GREENBRIER WV-CARROLL VA-MONTGOMERY VA-ALLEGHANY VA- 637 PM EDT THU MAY 8 2008 ...THUNDERSTORMS WITH STRONG WINDS...AND HEAVY RAINS MOVING EAST... AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF NEOLA TO ASHLAND...MOVING EAST AT 28 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...MECHANICSBURG...SHATLEY SPRINGS AT 645 PM EDT...LONG SPUR...WEST JEFFERSON AT 650 PM EDT...GREENBRIER STATE FOREST...THESSALIA AT 655 PM EDT...ROARING MOUNTAIN SUMMIT...WAGONER AT 700 PM EDT...BANE...ALLEGHANY AT 705 PM EDT... EXPECT RAINFALL AMOUNTS OF ONE HALF TO ONE INCH PER HOUR...WIND GUSTS TO 45 MPH...AND CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 709 PM EDT THU MAY 8 2008 VAZ047-090015- BUCKINGHAM VA- 709 PM EDT THU MAY 8 2008 AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTHEAST OF BENT CREEK...OR ABOUT OVER WINGINA...MOVING NORTHEAST AT 13 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CENTENARY AT 800 PM EDT. EXPECT RAINFALL AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR...WINDS TO 40 MPH...AND SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 715 PM EDT THU MAY 8 2008 NCZ001>004-019-VAZ015>017-032-033-043-090015- WILKES NC-STOKES NC-SURRY NC-ALLEGHANY NC-ASHE NC-GRAYSON VA- PATRICK VA-FLOYD VA-FRANKLIN VA-CARROLL VA-HENRY VA- 715 PM EDT THU MAY 8 2008 AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF SPENCER TO MOUNTAIN PARK TO 5 MILES SOUTHEAST OF WILBAR...MOVING NORTH AT 21 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... TRAPHILL...TOAST AT 720 PM EDT...WILBAR...ROARING GAP AT 725 PM EDT...SANVILLE...ABSHERS AT 730 PM EDT...STONE MOUNTAIN STATE PARK... MC GRADY AT 735 PM EDT...GROUNDHOG MOUNTAIN...LOW GAP AT 740 PM EDT... EXPECT WIND GUSTS TO 40 MPH...SMALL HAIL...AND RAINFALL AMOUNTS OF ONE HALF TO THREE QUARTERS OF AN INCH PER HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 23:26 UTC.
15 hail, 11 thunderstorm wind, 4 tornado. Local standard time, as filed.
A tornado, rated EF-1, with winds 86 to 95 mph, was on the ground in Henry County, along a path length of less than a half mile, with a maximum width of 75 yards. Numerous trees were downed, with 2 homes damaged. More specifically, the tornado touched down near state route 886 in Henry County at 8pm EDT, and continued into Franklin County at 801 pm EDT.
A tornado, rated EF-1, with winds 86 to 95 mph, moved out of Henry County at 801 pm EDT and continued another half mile into Franklin County, before lifting at 803 pm EDT. The maximum width was 75 yards. Numerous trees were downed, with 2 homes damaged. The tornado lifted at state routes 618 and 632.
A tree was blown down along Renfro Ridge Road.
A roof was partially blown off a house, and numerous trees were downed, 6 miles west of Gretna.
A tornado, rated EF-1, with winds of 86 to 95 mph, touched down around 900 PM EDT on Thursday May 8th approximately 3 miles east southeast of the town of Ajax. The touchdown point was just southwest of Oxford Road near Highway 40.
The tornado remained on the ground for approximately 3 minutes, had a maximum path width of 60 yards, and traveled toward the northeast approximately 1 mile before lifting around 903 PM EDT, just northeast of the intersection of Darby Road and Highway 40. Numerous trees were downed along and near the path of the tornado, along with some damage to nearby homes. Additional damage to trees from straight-line winds were also noted approximately 1/4 mile north and east of the point where the tornado lifted.
Straight line winds damaged numerous trees after the EF-1 tornado had lifted about 1 mile north of Pullens.
Large trees were blown down in Snow Creek.
Large limbs were blown down about 2 miles northeast of the Blue Ridge Airport.
Winds caused moderate structural damage to a home, and downed several trees. This occurred along Renan Road and Discovery Road.
A large tree was blown down across a road in Brookneal.
A tornado, rated EF-1, with winds of 86 to 95 mph, touched down around 11:20 PM EDT on Thursday May 8th, approximately 1.5 miles west of the town of Hixburg.
The touchdown point was 6 miles east of the intersection of Route 633 and Highway 460. The tornado remained on the ground for approximately three-quarters of a mile and had a maximum path width of 50 yards. The tornado traveled northeast and lifted near the intersection of Route 633 and Route 627 at 11:21 PM EDT. Numerous trees were downed along and near the path of the tornado. Two houses were damaged, along with two other smaller structures. The damage from the tornado was observed within a larger area of straight-line wind damage.
Large trees were blown down on Route 40.
Trees were downed along Highway 40 near Stovall.
Large tree limbs were blown down 2 miles north of Ingram.
Large tree blown down on Marysville Road.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyThe tornado archive for Virginia, 2008Warnings in Virginia, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98772, 98777, 98774, 98786, 98795, 98793, 98801, 98810, 98812, 98800, 98797, 98802, 98816, 98823, 98824, 98818, 98825, 98826, 98827, 98828, 98829, 98844, 98853, 98866, 98847, 98852, 98854, 98867, 98868, 98870.